Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 79, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 7, 2018, 9:22 PM CDT for 4 counties in Oklahoma. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 7, 2018, 9:22 PM CDT (02:22 UTC)
- Expired
- Oct 7, 2018, 11:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blaine County, OK, Caddo County, OK, Custer County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 124 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 10:02 PM CDT | FLASH FLOOD | Cordell, OK | REPORTS OF POLICE CAR FLOODED IN CITY STREETS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 864 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 11.1
The text
As transmitted.
877
WGUS54 KOUN 080222
FFWOUN
OKC011-015-039-149-080445-
/O.NEW.KOUN.FF.W.0079.181008T0222Z-181008T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
922 PM CDT SUN OCT 7 2018
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Washita County in western Oklahoma...
Northwestern Caddo County in southwestern Oklahoma...
Southern Custer County in western Oklahoma...
Southwestern Blaine County in northwestern Oklahoma...
* Until 1145 PM CDT.
* At 920 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two to three inches of
rain have already fallen over parts of the warned area. Flash
flooding is occurring or is imminent.
* Some locations that will experience flooding include...
Weatherford, Clinton, Cordell, Burns Flat, Hydro, Arapaho, Dill
City, Canute, Corn, Custer City, Bessie, Foss, Colony, Cloud Chief,
Foss Reservoir and Stafford.
Additional rainfall amounts of one to two are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3576 9864 3566 9834 3548 9846 3525 9878
3522 9916 3514 9935 3549 9937
$$
TL2 follow-up statements
496
WGUS74 KOUN 080300
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
1000 PM CDT SUN OCT 7 2018
OKC011-015-039-149-080445-
/O.CON.KOUN.FF.W.0079.000000T0000Z-181008T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washita OK-Caddo OK-Custer OK-Blaine OK-
1000 PM CDT SUN OCT 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
WASHITA...NORTHWESTERN CADDO...SOUTHERN CUSTER AND SOUTHWESTERN
BLAINE COUNTIES...
At 959 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Between
three and five inches of rain have fallen over the warned area
today. Flash flooding is expected to begin shortly.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3576 9864 3566 9834 3548 9846 3525 9878
3522 9916 3514 9935 3549 9937
$$
TL715
WGUS74 KOUN 080335
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
1035 PM CDT SUN OCT 7 2018
OKC011-015-039-149-080445-
/O.CON.KOUN.FF.W.0079.000000T0000Z-181008T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washita OK-Caddo OK-Custer OK-Blaine OK-
1035 PM CDT SUN OCT 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
WASHITA...NORTHWESTERN CADDO...SOUTHERN CUSTER AND SOUTHWESTERN
BLAINE COUNTIES...
At 1020 PM CDT, local law enforcement in Cordell reported widespread
flash flooding in the town of Cordell. The Cordell Police
Department encouraged residents to remain off of city streets.
The threat for flash flooding also appears to be increasing in the
Weatherford area.
Upwards of 5 inches of rain have fallen over the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3576 9864 3566 9834 3548 9846 3525 9878
3522 9916 3514 9935 3549 9937
$$
TLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 6:47 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Oct 7, 6:47 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Norman OK 647 PM CDT Sun Oct 7 2018 .DISCUSSION... && .AVIATION... Rain and thunderstorms will persist through Monday, more widespread over the western third of Oklahoma. IFR conditions in low ceilings are expected overnight north of a front in western and northern Oklahoma, with MVFR conditions in most other areas and continuing through the day Monday. && .PREV DISCUSSION... /issued 404 PM CDT Sun Oct 7 2018/ DISCUSSION... A slow moving warm front will continue to lift across Central Oklahoma, as an upper long wave trough will continue to approach from the west. Rain showers behind the warm front will remain more scattered through this evening across southeast into portions of central Oklahoma. However the meridional flow aloft across western Oklahoma will maintain widespread showers and isolated thunderstorms across our west and into northwest Oklahoma through this evening. There is sufficient instability and marginal shear for a few of the stronger storms to become severe, especially this evening as a low level jet increases. A marginal risk is in place across most of our area, with winds and flooding as the main hazards. Meanwhile, moisture from a strengthening tropical cyclone in the Gulf of Mexico will continue to increase across the southern plains for the next couple of days. The increasing moisture will be interacting with the aforementioned upper trough as it starts digging into our area early this week, maintaining periods of showers and thunderstorms through at least Tuesday night. Flooding will also be a hazard, with another 2-3 inches expected in addition to todays rainfall. A cold front will begin moving through late Thursday, ending the rain and bringing in much unseasonably cooler air for the rest of the seven day period. By Friday, an upper short wave will bring back chances for rain into Saturday. However at this point, the atmosphere is expected to remain stable enough to inhibit any thunderstorm development. The rain chances also remain low, as sufficient moisture return is in question. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 74 69 77 67 / 80 70 50 80 Hobart OK 73 68 75 63 / 80 80 80 90 Wichita Falls TX 80 70 80 68 / 80 70 60 80 Gage OK 63 59 72 56 / 80 80 80 80 Ponca City OK 70 67 80 68 / 80 80 50 80 Durant OK 82 70 82 70 / 80 30 30 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Tuesday evening for OKZ004>048-050>052. TX...Flood Watch through Tuesday evening for TXZ083>090. && 26/09/09
Hazardous weather outlook, Oct 7, 7:12 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 712 PM CDT Sun Oct 7 2018 OKZ004>048-050>052-TXZ083>090-082215- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 712 PM CDT Sun Oct 7 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Showers and scattered thunderstorms will continue across Oklahoma and northern Texas through Monday morning. Some of the storms could be severe through 10 PM Sunday. Damaging wind gusts up to 60 mph, hail up to the size of quarters, and very heavy rainfall are the hazards. A few funnel clouds or brief tornado are also possible with the strongest storms. .Heavy rain... Heavy rainfall is likely through tonight, which could cause flooding and flash flooding in some areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Showers and thunderstorms will continue across parts of Oklahoma and north Texas through Tuesday. Strong to severe storms will be possible at times, especially during the late afternoon and evening hours. Large hail and damaging wind gusts will be the primary hazards with any severe storms. Heavy rainfall associated with the stronger storms could cause localized flooding. After a brief break, thunderstorm chances return late this week. .Heavy Rain... Widespread moderate to heavy rainfall is likely through Tuesday, which could lead to flooding and flash flooding, especially of low lying and poorly drained areas. The prolonged period of moderate to heavy rains will also create elevated levels on mainstem rivers. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Oct 7, 7:04 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD CARNEGIE 35.10N 98.60W
10/07/2018 CADDO OK LAW ENFORCEMENT
FLASH FLOODING WITH DEPTHS UP TO 3 FEET ON RESIDENTIAL
STREETS.
&&
JT/FMLocal storm report, Oct 7, 8:08 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM FLASH FLOOD MANGUM 34.88N 99.50W
10/07/2018 GREER OK FIRE DEPT/RESCUE
FLOOD WATERS HAVE RESULTED IN CLOSURE OF SEVERAL STREETS
AND FLOODING INTO HOMES.
&&
TLINDLEYLocal storm report, Oct 7, 8:18 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 1 N ROOSEVELT 34.86N 99.02W
10/07/2018 KIOWA OK PUBLIC
WATER 1 TO 2 FEET DEEP.
&&
JT/FMLocal storm report, Oct 7, 8:19 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
819 PM CDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TORNADO 1 S SNYDER 34.64N 98.95W
10/07/2018 KIOWA OK STORM CHASER
A BRIEF TORNADO REPORTED BY A FEW STORM CHASERS. THE
LOCATION IS ESTIMATED.
0510 PM TORNADO 12 ENE COOPERTON 34.93N 98.68W
10/07/2018 KIOWA OK STORM CHASER
TORNADO OBSERVED BY STORM CHASERS APPROXIMATELY 3 MILES
NORTHEAST OF SADDLE MOUNTAIN.
&&Special weather statement, Oct 7, 8:59 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 859 PM CDT SUN OCT 7 2018 OKZ018-019-024-025-080230- Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK- 859 PM CDT SUN OCT 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kingfisher... northwestern Oklahoma...southwestern Logan and northeastern Canadian Counties Until 930 PM CDT.... AT 857 PM CDT, strong thunderstorms were along a line extending from near Cashion to northwest Oklahoma City just northwest of Bethany. The storms were moving northeast at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Heavy rainfall producing areas of flooding... LAT...LON 3605 9745 3555 9744 3545 9773 3589 9776 TIME...MOT...LOC 0157Z 244DEG 19KT 3585 9769 3552 9767 ..speg.
Local storm report, Oct 7, 9:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 5 N ALTUS 34.72N 99.33W
10/07/2018 JACKSON OK TRAINED SPOTTER
9 INCHES OF WATER FLOWING OVER HWY 283. 5.6 INCHES OF
RAINFALL MEASURED IN 3.5 HOURS.
&&
TLINDLEYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 7:16 PM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian, Kingfisher, Logan | 5 hr |
| Oct 7, 7:42 PM CDT | Flash Flood Warning | OUN | Caddo, Comanche, Greer, Jackson, Kiowa, Washita | 4 hr |
| Oct 7, 8:13 PM CDT | Flash Flood Warning | OUN | Blaine, Caddo, Canadian, Grady, Kingfisher | 4 hr |
| Oct 7, 8:22 PM CDT | Areal Flood Advisory | OUN | Beckham, Blaine, Caddo, Custer, Washita | 4 hr |
| Oct 7, 8:35 PM CDT | Areal Flood Advisory | OUN | Canadian, Kingfisher, Logan, Oklahoma | 3 hr |
| Oct 7, 8:55 PM CDT | River Flood Warning | OUN | Blaine, Caddo, Canadian, Custer | 4 days |
| Oct 7, 8:59 PM CDT | Special Weather Statement | OUN | Logan | 31 min |
| Oct 7, 9:30 PM CDT | Special Weather Statement | OUN | Logan | 30 min |
| Oct 7, 10:20 PM CDT | Areal Flood Advisory | OUN | Beckham, Greer | 115 min |
| Oct 7, 10:44 PM CDT | Flash Flood Warning | OUN | Blaine, Custer, Dewey | 61 min |
| Oct 7, 11:31 PM CDT | Areal Flood Warning | OUN | Blaine, Caddo, Comanche, Custer, Greer, Jackson and 2 more | 6 hr |
| Oct 7, 11:34 PM CDT | Areal Flood Advisory | OUN | Beckham, Custer, Dewey, Roger Mills | 3 hr |
| Oct 7, 11:40 PM CDT | Flash Flood Warning | OUN | Blaine, Custer | 3 hr |
| Oct 8, 12:04 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Garfield, Grant, Major | 3 hr |
| Oct 8, 1:04 AM CDT | Areal Flood Advisory | OUN | Garfield, Grant, Kay | 3 hr |
| Oct 8, 2:35 AM CDT | River Flood Warning | OUN | Blaine, Canadian | 58 hr |
| Oct 8, 2:59 AM CDT | River Flood Warning | OUN | Atoka | 67 hr |
| Oct 8, 4:12 AM CDT | Areal Flood Advisory | OUN | Harper, Woods, Woodward | 3 hr |
| Oct 8, 9:06 AM CDT | Areal Flood Advisory | OUN | Dewey, Major, Woods, Woodward | 3 hr |
| Oct 8, 9:25 AM CDT | River Flood Warning | OUN | Grant, Kay | 4 days |
| Oct 8, 9:26 AM CDT | River Flood Warning | OUN | Blaine, Kingfisher, Major | 3 days |
| Oct 8, 9:49 AM CDT | River Flood Warning | OUN | Custer, Washita | 48 hr |
| Oct 8, 9:51 AM CDT | River Flood Warning | OUN | Caddo, Kiowa, Washita | 4 days |
| Oct 8, 9:56 AM CDT | River Flood Warning | OUN | Caddo, Garvin, Grady | 6 days |
| Oct 8, 10:15 AM CDT | River Flood Warning | OUN | Canadian | 55 hr |
| Oct 8, 10:16 AM CDT | River Flood Warning | OUN | Canadian, Oklahoma | 4 days |
| Oct 8, 11:34 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Blaine, Dewey, Garfield, Grant, Major and 1 more | 3 hr |
| Oct 8, 11:59 AM CDT | Special Weather Statement | OUN | Grant | 31 min |
| Oct 8, 12:42 PM CDT | Special Weather Statement | OUN | Grant | 18 min |
| Oct 8, 12:59 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 14 min |
| Oct 8, 1:54 PM CDT | Special Weather Statement | OUN | Garfield | 51 min |
| Oct 8, 2:35 PM CDT | Areal Flood Advisory | OUN | Alfalfa, Garfield, Grant, Major | 4 hr |
| Oct 8, 4:01 PM CDT | River Flood Warning | OUN | Grant, Kay, Noble | 4 days |
| Oct 8, 5:20 PM CDT | Areal Flood Advisory | OUN | Canadian, Grady | 3 hr |
| Oct 8, 5:30 PM CDT | Areal Flood Advisory | OUN | Kingfisher | 3 hr |
| Oct 8, 6:02 PM CDT | Areal Flood Advisory | OUN | Cleveland, Oklahoma | 118 min |
Nearby
Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.